Augmented RLS

Hi all,

I am new here :) I am 27 and I was diagnosed with RLS about a year ago but have been suffering the symptoms of it for around 6 years, I am just not someone who likes going to the doctors so I left it for a while until I could not sleep at all.

My doctor has prescribed me amitriptyline and naproxen, I started on 10mg amitriptyline and 250mg naproxen and have gradually increased both and am now on 30mg amitriptyline and 500mg of naproxen. After reading the RLS website I noticed that amitriptyline is a drug that can augment the disease which I have experienced as my issues used to appear mostly in the evening and night. Now my pain is constant all day, the amitriptyline does help me sleep which is fantastic but the pain I feel in the day is almost unbearable at times.

My employer told me about a scheme they run where I give details of my condition and permission for them to speak with my doctor and they write up a report. In the report this doctor who I have never met says that I should see a neurologist with a specific field in sleep medicines. On speaking with my GP she has said that this is of no use to me and has ignored the augmentation of the RLS.

I no longer wish to be on the amitriptyline but my doctor wont take me off it. The naproxen does not really help with the pain that I feel at all. To add to all of this it seems like my left leg specifically has gotten weaker and I am finding that my left knee is buckling under me more and more frequently. Does anyone else have any experience of this knee issue? Is it related to RLS? and should I ask for a second opinion with a new doctor regarding treatment as I think that my GP is looking at me with tunnel vision and that the amitriptyline is a wonder drug.

5 Replies

  • Sorry you are having rls probs it's a long road trying to find something to help you but there is something there so don't ever just keep on with meds if they are not working,see if you can have the patch they work for most of us ,I have those and Tramodol as well ,change your doc maybe the other will know more about it ,I had 3 differant docs befor I was happy ,don't just take it ,good luck x

  • Amitriptyline is usually a big no no for RLSers. But it doesnt cause augmentation, only the dopamine meds and very rarely Tramadol causes augmentation. Naproxen will not help RLS. I would see a different doctor.

  • As you have said, Amitriptyline is a big no no for people with RLS, and for 99% of us it will make RLS worse, ramp it up so it is unbearable. A lot of antidepressants can and will make RLS worse. And, Amiriptyline should never be used to treat RLS, period. it is called a tricyclic and others that will bother are SSRI's, like Prozac and paxil. if you can get to another doctor, do it, because you shouldn't be on this med, it will not help you 99.9% of the time. We use the word augmentation in reference to dopamine meds ad doses that are too high making RLS worse. But, you are right in suspecting the AMitriptyline is doing you NO good. I was on it back in the late 90's and it made my RLS the worst it had ever been, and it is has never been that bad since.

  • Get your new doctor to check MS- I thought I had it as some symptoms are similar- nerve pain and leg buckling. Good luck.

  • As an Update I have spoken with my GP again who has completely ignored the recommendation by the specialist to see a neurologist and has upped my Amitryptaline again and referred me to a physiotherapist. I did advise her that the Amitryptaline was detrimental to RLS and that I would like to seek other alternatives but this was ignored so I have today registered with a new Surgery and will get an appointment with them when possible.

You may also like...